Paramedics Course – Toxins and Cardiac Arrest

Toxins and Cardiac Arrest

Micro Lecture by the Australian Paramedical College

 

In today’s micro lecture, Australian Paramedical College Hon. Snr. Lecturer Sam Willis discusses toxins and how they affect the body and can actually cause the patient to go into cardiac arrest.

[button open_new_tab=”true” color=”accent-color” hover_text_color_override=”#fff” size=”jumbo” url=”https://apcollege.edu.au/contact/” text=”CONTACT US TO LEARN MORE OR ENROL” color_override=””]

 


Toxins and Cardiac Arrest


 

Welcome to the micro lecture of toxins. Now, in this micro lecture, we are going to talk about what toxins are, how they affect the body, and how they can actually cause the patient to go into cardiac arrest.

Now, the word toxin just means something that is toxic to your body. And that can be anything at all from a state of sepsis, in other words bacteria that gets into your blood. All the way through to any type of drug, whether it’s prescribed or unprescribed, as in illegal, that can actually get into your system, and cause your patient to be extremely unwell and go into cardiac arrest.

Now, in the context of cardiac arrest, there are these things known as H’s and T. The four H’s and four T’s which are the reversible causes of cardiac arrest. And toxins is one of those situations that can cause cardiac arrest, but may also be reversed depending on the type of toxin.

So let’s talk about a couple of toxins that can actually be reversed in cardiac arrest. Now, imagine that you’re called to a public place, let’s say around a back of a unit in an alleyway, there’s a young male laying there who’s unconscious, not breathing. Now, in that situation, you introduce your primary and secondary survey, you establish cardiac arrest, then you start to treat the cardiac arrest first. During that situation, you will actually try and determine the H’s and T’s. Try and work out if there’s anything that’s caused the cardiac arrest that falls in line with the H’s and T’s.

One of the T’s is toxins. Now it’s particularly difficult to work out if the patient has had any drugs, which has led to the cause of the cardiac arrest. Because it depends on how quickly you got there, how the body responds to that toxin. One of the things that you can check is the pupils. So the pupils responses to light.

Now, again, the challenge with this is, is if the patient has been in the state of hypoxia for some time. Then that means that the pupils are going to dilate, and show a sign of hypoxia. Because that’s what the brain does. It responds to brain stem death. And as a result of brain stem death and hypoxia, the brain, the pupils are not going to be so responsive to light. However, if you’ve arrived very quickly, just as they’re going into experiencing cardiac arrest, if a person has taken a sedative such as heroine, or some kind of narcotic analgesic, you’re going to end up with pinpoint pupils. And in that situation, you’re able to give Narcan, or nalbuphine hydrochloride, both the same drug, which will reverse the toxin.

Now in the context of the toxin caused by bacterial meningitis, then that’s a different situation. And you need to give a strong, broad-spectrum antibiotic.

So that’s just two situations whereby toxins, two different types of toxins can cause cardiac arrest. As a paramedic, it’s important that you do your history taking, because not every patient will be in cardiac arrest. But when you’re suspecting a drug overdose, or even in the general medical history taking, you need to ask about toxins, including drugs, pharmacologies, and establish the nature of how many drugs they’ve taken, the volume, when they’ve taken them, and so on and so forth.

I hope you’ve enjoyed this short micro lecture on toxins.

For more information about courses and becoming a Medic / Paramedic or any other professional in the pre-hospital emergency health care sector Contact The Australian Paramedical College today:

 

[button open_new_tab=”true” color=”accent-color” hover_text_color_override=”#fff” size=”jumbo” url=”https://apcollege.edu.au/contact/” text=”CONTACT US TO LEARN MORE OR ENROL” color_override=””]

————————————————————————————————

Study pre-hospital emergency health care qualifications online with the aid of clinical workshops as well as online and phone support from trainers and educators. Enjoy the unlimited access to a student success team who are always ready to help and assist. Although these courses can be studied online; APC fosters a vibrant and passionate community that encourages students to engage and help one another.

Choose from three prehospital emergency health care qualifications.

HLT51020 – Diploma of Emergency Health Care

HLT41120 – Certificate IV in Health Care

HLT31120 – Certificate III in Non-emergency Patient Transport

Study online, (we have an app too) and attend clinical workshops in most states.

Career Development Plane - Become a Paramedic - Diploma of Paramedical Science Clinical Workshop

What is your career journey?

To discover how you can become a fully qualified Ambulance Paramedic or Basic/Advanced Life Support Medic, complete a personalised paramedical career development plan.